Alert archive / Minnesota / Winter Storm Watches in 2012

Winter Storm Watch 2, NWS Sioux Falls, SD

February 22, 20128 counties in Minnesota; 8 counties in South Dakota; 5 counties in Iowa

NWS Sioux Falls, SD issued this winter storm watch at Feb 22, 2012, 11:03 AM CST for 8 counties in Minnesota; 8 counties in South Dakota; 5 counties in Iowa. It took effect at Feb 23, 2012, 12:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 22, 2012, 11:03 AM CST (17:03 UTC)
In effect from
Feb 23, 2012, 12:00 AM CST
Expired
Feb 22, 2012, 4:02 PM CST
In force
Issued by
NWS Sioux Falls, SD
All 21 counties

Clay County, IA, Dickinson County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Beadle County, SD, Brookings County, SD, Kingsbury County, SD, Lake County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD

The radar

The Sioux Falls radar (KFSD), 45 km from the middle of the area, began a volume at 17:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 5.1 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2012-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2012-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

289 
WWUS43 KFSD 221703
WSWFSD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1103 AM CST WED FEB 22 2012

.LOW PRESSURE WILL TRACK FROM AROUND NORTH CENTRAL SOUTH DAKOTA
OVERNIGHT TONIGHT...TO CENTRAL IOWA BY MIDDAY THURSDAY. ON THE
NORTH SIDE OF THIS LOW TRACK...ACCUMULATING SNOW IS VERY LIKELY TO
FALL AS TEMPERATURES RAPIDLY COOL OFF ABOVE THE SURFACE...COUPLED
WITH INCREASING MOISTURE. AT THIS TIME...IT APPEARS THAT THERE MAY
BE A SWATH OF AROUND 6 INCHES OF SNOW FROM EAST CENTRAL SOUTH DAKOTA...
EXTENDING EAST AND SOUTHEASTWARD TO SOUTHWEST MINNESOTA AND
EXTREME NORTHWEST IOWA. THE SOUTHERN SIDE OF THIS SNOW BAND WILL
PROBABLY EXHIBIT A VERY TIGHT SNOW GRADIENT. THEREFORE IT IS
POSSIBLE FOR EXAMPLE THAT NORTHERN MINNEHAHA COUNTY MAY RECEIVE UP
TO 6 INCHES OF SNOW...WHILE THE SIOUX FALLS METRO WOULD RECEIVE
LESS. THE TIMING OF THE SNOWFALL WOULD LAST FROM LATE TONIGHT
THROUGH MUCH OF THURSDAY.

SDZ038>040-054-055-230115-
/O.NEW.KFSD.WS.A.0002.120223T0600Z-120223T1800Z/
BEADLE-KINGSBURY-BROOKINGS-MINER-LAKE-
INCLUDING THE CITIES OF...HURON...DE SMET...ARLINGTON...
LAKE PRESTON...BROOKINGS...HOWARD...MADISON
1103 AM CST WED FEB 22 2012

...WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH
THURSDAY MORNING...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WINTER
STORM WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH
THURSDAY MORNING. 

* TIMING...SNOWFALL MAY START SHORTLY AFTER MIDNIGHT AND END
  DURING MIDDAY THURSDAY. 

* ACCUMULATIONS...AT THIS TIME...IT APPEARS 6 TO 8 INCHES OF SNOW
  IS POSSIBLE IN EAST CENTRAL SOUTH DAKOTA. 

* WIND AND VISIBILITY...WINDS WILL NOT BE STRONG TONIGHT. HOWEVER
  AS THURSDAY PROGRESSES...NORTHWEST WINDS WILL INCREASE TO AN
  AVERAGE OF 20 TO 35 MPH CAUSING BLOWING AND DRIFTING SNOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

IAZ001>003-013-014-MNZ071-072-080-081-089-090-097-098-SDZ056-061-
062-230115-
/O.NEW.KFSD.WS.A.0002.120223T0900Z-120224T0000Z/
LYON-OSCEOLA-DICKINSON-OBRIEN-CLAY-LINCOLN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-MOODY-MCCOOK-MINNEHAHA-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
SHELDON...HARTLEY...SANBORN...SPENCER...TYLER...HENDRICKS...
LAKE BENTON...IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM...
MOUNTAIN LAKE...WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE...
LUVERNE...FLANDREAU...SALEM...CANISTOTA...BRIDGEWATER...
MONTROSE...SIOUX FALLS
1103 AM CST WED FEB 22 2012

...WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH
THURSDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WINTER
STORM WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH
THURSDAY AFTERNOON. 

* TIMING...SNOWFALL MAY START DURING THE EARLY MORNING HOURS ON
  THURSDAY AND LAST MUCH OF THE DAY. 

* ACCUMULATIONS...AT THIS TIME...A WIDESPREAD 5 TO 8 INCHES OF
  SNOW WITH LOCALLY HIGHER AMOUNTS COULD FALL. 

* WIND AND VISIBILITY...WINDS WILL NOT BE STRONG TONIGHT. HOWEVER
  AS THURSDAY PROGRESSES...NORTHWEST WINDS WILL INCREASE TO AN
  AVERAGE OF 20 TO 35 MPH CAUSING BLOWING AND DRIFTING SNOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$
1 follow-up statement
413 
WWUS43 KFSD 222202
WSWFSD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
402 PM CST WED FEB 22 2012

.LOW PRESSURE WILL TRACK FROM AROUND NORTH CENTRAL SOUTH DAKOTA
OVERNIGHT TONIGHT...TO CENTRAL IOWA BY MIDDAY THURSDAY. ON THE
NORTH SIDE OF THIS LOW TRACK...ACCUMULATING SNOW IS VERY LIKELY
TO FALL AS TEMPERATURES RAPIDLY COOL OFF ABOVE THE SURFACE...
COUPLED WITH INCREASING MOISTURE. A SWATH OF 5 TO 7 INCHES OF
SNOWFALL IS EXPECTED FROM EAST CENTRAL SOUTH DAKOTA...THROUGH A LARGE
PART OF SOUTHWEST MINNESOTA TO AROUND SPIRIT LAKE IOWA. EITHER SIDE
OF THIS SNOW BAND WILL LIKELY EXHIBIT A VERY TIGHT SNOW GRADIENT...
WITH SNOWFALL AMOUNTS TAPERING TO LESS THAN 2 INCHES NORTH OF
MARSHALL MINNESOTA...AND SOUTH OF A MITCHELL SOUTH DAKOTA TO SIOUX
RAPIDS IOWA LINE. PRECIPITATION ACROSS THESE AREAS WILL BEGIN AS A
WINTRY MIX THIS EVENING...CHANGING OVER TO SNOW FROM NORTHWEST TO
SOUTHEAST OVERNIGHT AS TEMPERATURES COOL ALOFT.

SDZ038>040-054-055-230615-
/O.UPG.KFSD.WS.A.0002.120223T0600Z-120223T1800Z/
/O.NEW.KFSD.WS.W.0001.120223T0600Z-120223T1800Z/
BEADLE-KINGSBURY-BROOKINGS-MINER-LAKE-
INCLUDING THE CITIES OF...HURON...DE SMET...ARLINGTON...
LAKE PRESTON...BROOKINGS...HOWARD...MADISON
402 PM CST WED FEB 22 2012

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
CST THURSDAY...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WINTER
STORM WARNING FOR HEAVY SNOW AND BLOWING SNOW...WHICH IS IN EFFECT
FROM MIDNIGHT TONIGHT TO NOON CST THURSDAY. THE WINTER STORM WATCH IS
NO LONGER IN EFFECT.

* TIMING...PRECIPITATION WILL SPREAD ACROSS THE AREA LATE THIS
  EVENING AND TAPER OFF BY MIDDAY THURSDAY. THE PRECIPITATION COULD
  BEGIN AS A MIX OF RAIN...FREEZING RAIN AND SLEET...BUT ANY MIX
  SHOULD CHANGE OVER TO ACCUMULATING SNOW SHORTLY AFTER MIDNIGHT.

* ACCUMULATIONS...SNOWFALL ACCUMULATIONS OF 5 TO 7 INCHES ARE
  EXPECTED IN EAST CENTRAL SOUTH DAKOTA. A LIGHT GLAZE OF ICE
  ACCUMULATION MAY PRECEDE THE SNOWFALL.

* WIND AND VISIBILITY...WINDS WILL NOT BE STRONG TONIGHT. HOWEVER AS
  THURSDAY PROGRESSES...NORTH TO NORTHWEST WINDS WILL INCREASE TO 20
  TO 30 MPH WITH SOME HIGHER GUSTS. VISIBILITY DURING THE HEAVIEST
  SNOWFALL LATE TONIGHT THROUGH EARLY THURSDAY WILL LIKELY BE A HALF
  MILE OR LESS AT TIMES. BLOWING SNOW AS THE WINDS INCREASE COULD
  ALSO REDUCE VISIBILITY TO LESS THAN A MILE IN OPEN AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND
WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

IAZ003-MNZ080-081-089-090-097-098-SDZ056-230615-
/O.UPG.KFSD.WS.A.0002.120223T0900Z-120224T0000Z/
/O.NEW.KFSD.WS.W.0001.120223T0900Z-120224T0000Z/
DICKINSON-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK-MOODY-
INCLUDING THE CITIES OF...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
SLAYTON...FULDA...WINDOM...MOUNTAIN LAKE...WORTHINGTON...
JACKSON...LAKEFIELD...PIPESTONE...LUVERNE...FLANDREAU
402 PM CST WED FEB 22 2012

...WINTER STORM WARNING IN EFFECT FROM 3 AM TO 6 PM CST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WINTER
STORM WARNING FOR HEAVY SNOW AND BLOWING SNOW...WHICH IS IN EFFECT
FROM 3 AM TO 6 PM CST THURSDAY. THE WINTER STORM WATCH IS NO LONGER
IN EFFECT.

* TIMING...PRECIPITATION WILL SPREAD ACROSS THE AREA AFTER MIDNIGHT
  CONTINUE MUCH OF THE DAY THURSDAY. THE PRECIPITATION COULD BEGIN AS
  A MIX OF FREEZING RAIN AND SLEET...BUT ANY MIX WILL CHANGE OVER TO
  ACCUMULATING SNOW BETWEEN DURING THE EARLY MORNING HOURS THURSDAY. 

* ACCUMULATIONS...SNOWFALL ACCUMULATIONS OF 5 TO 7 INCHES ARE
  EXPECTED...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. A LIGHT GLAZE OF
  ICE ACCUMULATION MAY PRECEDE THE SNOWFALL.

* WIND AND VISIBILITY...WINDS WILL NOT BE STRONG TONIGHT. HOWEVER AS
  THURSDAY PROGRESSES...NORTH TO NORTHWEST WINDS WILL INCREASE TO 20
  TO 35 MPH WITH SOME HIGHER GUSTS. VISIBILITY DURING THE HEAVIEST
  SNOWFALL LATE TONIGHT THROUGH EARLY THURSDAY WILL LIKELY BE A HALF
  MILE OR LESS AT TIMES. BLOWING SNOW AS THE WINDS INCREASE COULD
  ALSO REDUCE VISIBILITY TO LESS THAN A MILE IN OPEN AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND
WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

IAZ001-002-013-014-MNZ071-072-SDZ061-062-230615-
/O.UPG.KFSD.WS.A.0002.120223T0900Z-120224T0000Z/
/O.NEW.KFSD.WW.Y.0007.120223T0900Z-120224T0000Z/
LYON-OSCEOLA-OBRIEN-CLAY-LINCOLN-MCCOOK-MINNEHAHA-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...SHELDON...HARTLEY...SANBORN...SPENCER...
TYLER...HENDRICKS...LAKE BENTON...IVANHOE...MARSHALL...SALEM...
CANISTOTA...BRIDGEWATER...MONTROSE...SIOUX FALLS
402 PM CST WED FEB 22 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM TO 6 PM CST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT FROM
3 AM TO 6 PM CST THURSDAY. THE WINTER STORM WATCH IS NO LONGER IN
EFFECT.

* TIMING...PRECIPITATION WILL SPREAD ACROSS THE AREA AFTER MIDNIGHT
  CONTINUE MUCH OF THE DAY THURSDAY. THE PRECIPITATION COULD BEGIN AS
  A MIX OF FREEZING RAIN AND SLEET...BUT ANY MIX WILL CHANGE OVER TO
  ACCUMULATING SNOW  BY DAYBREAK THURSDAY. 

* ACCUMULATIONS...SNOWFALL ACCUMULATIONS OF 2 TO 5 INCHES ARE
  EXPECTED. A LIGHT GLAZE OF ICE ACCUMULATION MAY PRECEDE THE
  SNOWFALL.

* WIND AND VISIBILITY...WINDS WILL NOT BE STRONG TONIGHT. HOWEVER AS
  THURSDAY PROGRESSES...NORTH TO NORTHWEST WINDS WILL INCREASE TO 20
  TO 35 MPH. SNOW AND BLOWING SNOW WILL REDUCE VISIBILITY TO A MILE
  OR TWO LATE TONIGHT THROUGH THURSDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS.

&&

$$

SDZ052-053-060-230615-
/O.NEW.KFSD.WW.Y.0007.120223T0600Z-120223T1800Z/
JERAULD-SANBORN-HANSON-
INCLUDING THE CITIES OF...WESSINGTON SPRINGS...ALPENA...
WOONSOCKET...ALEXANDRIA...EMERY
402 PM CST WED FEB 22 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
NOON CST THURSDAY...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT
FROM MIDNIGHT TONIGHT TO NOON CST THURSDAY. 

* TIMING...PRECIPITATION WILL SPREAD ACROSS THE AREA LATE THIS
  EVENING AND TAPER OFF BY MIDDAY THURSDAY. THE PRECIPITATION COULD
  BEGIN AS A MIX OF RAIN...FREEZING RAIN AND SLEET...BUT ANY MIX
  SHOULD CHANGE OVER TO ACCUMULATING SNOW SHORTLY AFTER MIDNIGHT.

* ACCUMULATIONS...SNOWFALL ACCUMULATIONS OF 2 TO 5 INCHES ARE
  EXPECTED...WITH HIGHEST AMOUNTS NORTH OF A LINE FROM WESSINGTON
  SPRINGS TO ALEXANDRIA. A LIGHT GLAZE OF ICE ACCUMULATION MAY
  PRECEDE THE SNOWFALL.

* WIND AND VISIBILITY...WINDS WILL NOT BE STRONG TONIGHT. HOWEVER AS
  THURSDAY PROGRESSES...NORTH TO NORTHWEST WINDS WILL INCREASE TO 20
  TO 35 MPH. SNOW AND BLOWING SNOW WILL REDUCE VISIBILITY TO A MILE
  OR TWO LATE TONIGHT THROUGH THURSDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS.

&&

$$

IAZ012-SDZ066-067-230615-
/O.NEW.KFSD.WW.Y.0007.120223T0900Z-120224T0000Z/
SIOUX-TURNER-LINCOLN-
INCLUDING THE CITIES OF...ORANGE CITY...SIOUX CENTER...PARKER...
CENTERVILLE...MARION...VIBORG...HURLEY...CHANCELLOR...CANTON...
LENNOX...TEA...HARRISBURG
402 PM CST WED FEB 22 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM TO 6 PM CST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT
FROM 3 AM TO 6 PM CST THURSDAY. 

* TIMING...PRECIPITATION WILL SPREAD ACROSS THE AREA AFTER MIDNIGHT
  CONTINUE MUCH OF THE DAY THURSDAY. THE PRECIPITATION COULD BEGIN AS
  A MIX OF FREEZING RAIN AND SLEET...BUT ANY MIX WILL CHANGE OVER TO
  ACCUMULATING SNOW AROUND DAYBREAK THURSDAY. 

* ACCUMULATIONS...SNOWFALL ACCUMULATIONS OF 1 TO 4 INCHES ARE
  EXPECTED...WITH HIGHEST AMOUNTS NORTH OF A LINE FROM PARKER TO
  CANTON SOUTH DAKOTA...TO ORANGE CITY IOWA. A GLAZE OF ICE
  ACCUMULATION MAY PRECEDE THE SNOWFALL.

* WIND AND VISIBILITY...WINDS WILL NOT BE STRONG TONIGHT. HOWEVER AS
  THURSDAY PROGRESSES...NORTH TO NORTHWEST WINDS WILL INCREASE TO 20
  TO 35 MPH. SNOW AND BLOWING SNOW WILL REDUCE VISIBILITY TO A MILE
  OR TWO LATE TONIGHT THROUGH THURSDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS.

&&

$$
 JH

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this winter storm watch went out at Feb 22, 9:28 AM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Feb 22, 9:28 AM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD  ...UPDATED AVN DISCUSSION
928 AM CST WED FEB 22 2012

.DISCUSSION.../ISSUED AT 445 AM CST/
CYCLONIC UPPER LEVEL FLOW THROUGH THE NORTHERN TIER WILL DOMINATE
THE WEATHER THROUGH THE SHORT TERM...WITH SEVERAL WAVES UPSTREAM SET
TO IMPACT WEATHER ACROSS THE AREA. FIRST WEAK WAVE MOVING THROUGH
THE AREA CURRENTLY...WITH ENOUGH MOISTURE TO PRODUCE CONSIDERABLE
MID LEVEL CLOUDINESS...ALONG WITH SOME SPRINKLES. THE MAIN THREAT
FOR SPRINKLES WILL SHIFT INTO NORTHWEST IOWA...AND WITH SURFACE
TEMPERATURES DANCING AROUND FREEZING...WILL PUT IN SOME FREEZING
SPRINKLES AS WELL. ATTENTION THEN TURNS UPSTREAM AS MID LEVELS START
TO DRY OUT...AND LOOK UPSTREAM TO WAVE IN EASTERN MONTANA. WILL GET
A RESURGENCE IN ISENTROPIC LIFT WITH THIS FEATURE...BUT LOOKS TO BE
GETTING STARTED SOMEWHAT LATER THAN PREVIOUS FORECAST. WILL DELAY
ONSET OF LOWER POPS TO THE FAR WEST UNTIL AFTERNOON...AND EXPECT
THAT EASTWARD PUSH WILL BE LIMITED SOMEWHAT. WITH TIME FOR
TEMPERATURES TO MODERATE FROM ALREADY MILD START...EXPECT THAT
PRECIPITATION SHOULD BE MOSTLY RAIN THIS AFTERNOON...PERHAPS WITH A
LITTLE MIX TO WET SNOW IN HIGHER ELEVATIONS OF EAST CENTRAL SOUTH
DAKOTA.  WESTERLY FLOW OF WARMER AIR WILL ALLOW FOR TEMPS TO RISE
MOST THROUGH THE MISSOURI RIVER CORRIDOR...AND GENERALLY USED A MEAN
925 HPA TEMPERATURE FOR HIGHS...WITH MODERATION TOWARD THE NORTH AND
ESPECIALLY OVER THE AREAS WITH SOME REMAINING SNOWCOVER FROM
MITCHELL TOWARD DE SMET.

NONETHELESS...THE LIFT WITH THIS FEATURE AGAIN SHOULD BE FAIRLY WEAK
WITH MOISTURE JUST GETTING INTO PLACE...SO FAIRLY LIGHT QPF AMOUNTS
EXPECTED THROUGH THE EVENING AS WAVE MOVES THROUGH. MAIN FOCUS WILL
BE NORTHEASTERN HALF OF THE CWA...AND TEMPERATURES AGAIN WILL BE
VERY CLOSE TO A RAIN/SNOW BOUNDARY OVER NORTHEAST HALF OF THE AREA
THIS EVENING. WITH SUCH A CLOSE CALL...ELEVATION SHOULD PLAY A ROLE
IN THE PRECIPITATION TYPE...BUT SHOULD BE LESS THAN IN INCH TONIGHT
EVERYWHERE.

CLOSE ON THE HEELS OF THE SECOND WAVE...A THIRD WILL DIVE IN THE
NORTHWEST FLOW FROM ALBERTA INTO EASTERN SOUTH DAKOTA BY THURSDAY
MORNING. DYNAMICALLY THIS IS A FORMIDABLE WAVE...AND WILL BE WORKING
WITH A BAROCLINIC ZONE WHICH HAS BEEN SATURATED AND PUT IN PLACE BY
THE LEADING WAVE. THEREFORE...HAVE BOOSTED THE POPS AGAIN FROM THE
NORTHWEST LATE TONIGHT...AND WITH THE HEIGHT FALLS AND COOLING
ASSOCIATED WITH THE APPROACHING WAVE...DID WORK A CHANGE FROM RAIN
TO SNOW SOUTHWARD LATER IN THE NIGHT.

FAIRLY STRONG DIV Q...A STRONG MID LEVEL FRONT...AND THE APPROACHING
PV IS LIKELY TO SET UP LITTLE PIVOT AXIS FOR LIFT FOCUSED ON SW
MN/NW IA AREAS THROUGH THE MORNING AND EARLY AFTERNOON. SNOW RATIOS
WILL BE A BIT CHALLENGED BY THE WARMER LOWER LEVELS...BUT PROBABLY
RANGING FROM THE 8-11/1. A LITTLE CURVEBALL THROWN BY THE 06Z GFS
WHICH IS MUCH STRONGER WITH THE WAVE...A BIT SLOWER WITH THE OVERALL
COOLING...BUT MUCH HIGHER WITH QPF NORTH OF THE SURFACE LOW TRACK.
EXPECTING RIGHT NOW AROUND AN INCH OR TWO ACCUMULATIONS THROUGH THE
NORTHEAST HALF OF THE AREA...BUT WILL HAVE TO WATCH FOR MORE IF
OTHER SUPPORT FALLS IN LINE WITH GFS...ALTHOUGH TO SOME DEGREE THIS
IS MORE LIKE THE 00Z CANADIAN GLOBAL ALREADY. GFS HAS GONE MUCH MORE
UNSTABLE ALOFT AS WELL WITH LATEST RUN...AND THIS WOULD HELP TO
BOOST TOTALS AS WELL. TIGHT GRADIENT WILL MEAN GETTING VERY WINDY
BEHIND SYSTEM ...AND SHOULD END UP NEAR OR IN THE WIND ADVISORY
RANGE AS LEAST IN THE WEST AIDED BY A STRONG ISALLOBARIC PUSH BEHIND
SYSTEM.

FRIDAY QUIETS DOWN...OTHER THAN HAVING QUITE A BIT OF WIND AND
COOLER TEMPS. CARRIED A LOW THREAT FOR LIGHT SNOW THROUGH THE
NORTHEAST PARTS OF THE CWA AS YET ANOTHER WAVE DROPS SOUTHEAST
THROUGH MINNESOTA. FAIRLY WIDESPREAD STRATOCUMULUS FIELD WILL
PREVAIL...FURTHER LIMITING WARMING WITH FRESH SNOWCOVER.  SURFACE
RIDGE ON FRIDAY NIGHT WILL DIMINISH WINDS AT LAST...BUT ALLOW FOR A
COLD NIGHT AND HAVE CUT LOWS BACK QUITE A BIT. SATURDAY WILL SEE
REVERSAL IN WINDS AHEAD OF THE NEXT SYSTEM...WITH PERHAPS A WARM
ADVECTION WING OF PRECIPITATION DEVELOPING AS IT LIFTS PAST THE AREA
ON SATURDAY NIGHT.

THE LIKELY MOST SIGNIFICANT ELEMENT OF THE FORECAST THIS MORNING IS
THE POTENTIALLY MAJOR SYSTEM IMPACTING THE AREA FROM SUNDAY INTO
MONDAY. TEMPERATURES NON DIURNAL ON SAT NIGHT WITH INCREASE IN
CLOUDS AND WIND. THERE IS QUITE A BIT OF UNCERTAINTY TO TIMING/TRACK
OF THE SYSTEM AS IT MOVES OUT OF THE ROCKIES...BUT AT LEAST A STRONG
ENOUGH CONSENSUS TO SHOW A BETTER CHANCE FOR PRECIPITATION NORTHWEST
VERSUS SOUTHEAST...AND THE LIKELIHOOD THAT IT WILL BE FAIRLY WARM
INTO SUNDAY AFTERNOON THROUGH THE SOUTHEAST...WHEN CONSERVATIVELY
RAISED HIGHS TO NEAR 50...BUT WILL ALSO BE A VERY SHARP GRADIENT
ACROSS THE FORECAST AREA...WHERE NORTHWEST MAY POTENTIALLY NOT GET
OUT OF THE 20S. THIS HAS THE POTENTIAL TO BECOME A BLIZZARD FOR SOME
AREAS OF THE CWA...AGAIN AT THIS TIME FAVORING THE NORTHWEST.
REALLY...THE ONLY THING HOLDING BACK CATEGORICAL POPS AT THIS TIME
IS TIMING...AND PRECIPITATION TYPE A BIT MORE BROADBRUSHED FROM RAIN
SOUTHEAST TO SNOW NORTHWEST ON SUNDAY. A STRONG CONSENSUS TO SHARP
COOLING WORKING IN LATER SUNDAY AND SUNDAY NIGHT...SO WILL SEE RAPID
CHANGE TO SNOW TYPE SOUTHEAST...AND BOOSTED WINDS WELL ABOVE
GUIDANCE FOR SUNDAY NIGHT INTO MONDAY TIMEFRAME. EARLY WEEK WILL
SETTLE IN COLD BEHIND SYSTEM... WITH MODERATION EXPECTED MIDWEEK.
/CHAPMAN

&&

.AVIATION.../FOR THE 12Z TAF ISSUANCE/
A NARROW STRIPE OF LIFR CEILINGS HAS DEVELOPED IN EAST CENTRAL SD
ON THE EAST SIDE OF THE JAMES RIVER VALLEY. THIS IS ACTUALLY
EXTENDING DOWN FROM NORTHEAST SD. THIS STRATUS WILL BE MONITORED FOR
FURTHER DEVELOPMENT SOUTHWARD...OR EXPANDING IN COVERAGE TO INCLUDE
A LARGER AREA. IT IS RIGHT ALONG A TROUGH AXIS EXTENDING FROM THE
SURFACE TO 925MB WHICH THE RUC40 KEEPS IN OUR NORTHERN ZONES THROUGH
MIDDAY...THEN WASHES IT OUT BETWEEN 18Z TO 21Z THIS AFTERNOON.

MAINLY VFR CONDITIONS EXPECTED ACROSS THE CWA THROUGH THE DAY TODAY
AS EXCEPT AS NOTED ABOVE. MAY SEE A BRIEF PERIOD OF MVFR CEILINGS
LATE THIS MORNING...AS A WEAK WAVE MOVING ACROSS COMBINES WITH
DAYTIME MIXING. EVERYONE SHOULD BE VFR BY EARLY AFTERNOON....WITH
JUST MID AND UPPER LEVEL CLOUDS ACROSS THE REGION. OUR NEXT SYSTEM
MOVES IN TONIGHT INTO THE DAY THURSDAY. RAIN SHOULD ARRIVE ACROSS
THE NORTH DURING THE EVENING HOURS...AND HOLD OFF UNTIL THURSDAY
MORNING CLOSER TO KSUX. EXPECT THE NORTHERN AREAS TO CHANGE OVER TO
SNOW BY MIDNIGHT. MVFR/IFR CONDITIONS WILL ACCOMPANY THIS RAIN AND
SNOW AS CEILINGS AND VISIBILITIES DROP. KHON AND OTHER NORTHERN
LOCATIONS MAY SEE CONDITIONS DROP WELL DOWN INTO THE IFR CATEGORY
THURSDAY MORNING AS THE SNOW PICKS UP IN INTENSITY. NORTHWEST WINDS
WILL BECOME BLUSTERY THURSDAY MORNING ACROSS THE WEST...WITH GUSTS
TO 30 MPH LIKELY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&
Hazardous weather outlook, Feb 22, 5:03 AM CST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0503 AM CST WED FEB 22 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-231200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0503 AM CST WED FEB 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER...
LIGHT RAINFALL WILL SPREAD EASTWARD INTO EAST CENTRAL SOUTH
DAKOTA AND SOUTHWEST MINNESOTA BY THIS EVENING. WITH MARGINAL
TEMPERATURES... THE RAIN WILL MIX WITH OR CHANGE TO SNOW...MAINLY
AT HIGHER ELEVATIONS. A GREATER SNOWFALL POTENTIAL FOR AREAS
NORTH OF INTERSTATE 90 WILL DEVELOP LATER IN THE NIGHT. TOTAL
ACCUMULATIONS DURING THE NIGHT SHOULD REMAIN AROUND AN INCH OR
LESS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOWFALL IS EXPECTED TO CONTINUE THROUGH THURSDAY ACROSS THE
AREA...WITH THE HIGHEST POTENTIAL ACCUMULATIONS ANTICIPATED FROM
EXTREME EASTERN SOUTH DAKOTA INTO SOUTHWEST MINNESOTA AND
NORTHWEST IOWA. THE GREATEST SNOWFALL IS EXPECTED TO FALL FROM
SOUTHWEST MINNESOTA INTO THE IOWA GREAT LAKES AREA...WHERE 2 TO 3
INCHES SNOWFALL WILL BE POSSIBLE. SOME RAIN MAY REMAIN MIXED WITH
SNOWFALL SOUTH OF IOWA HIGHWAY 3 EARLY IN THE DAY.

A SIGNIFICANT WINTER STORM MAY IMPACT A PORTION OF THE AREA FROM
SUNDAY INTO MONDAY. AT THIS TIME...THE GREATEST LIKELIHOOD FOR
ACCUMULATING SNOWFALL AND VERY STRONG WINDS WOULD BE AREAS WEST
OF A MARSHALL TO SIOUX FALLS TO YANKTON LINE. WITH THE STRONG
NORTHWEST WINDS AND MUCH COLDER AIR BEHIND THE SYSTEM ON MONDAY
AND MONDAY NIGHT...WIND CHILLS WILL PLUNGE TO ZERO TO 15 BELOW
ZERO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 4:02 PM CSTWinter Storm WarningFSDCottonwood, Jackson, Murray, Nobles, Pipestone, Rock29 hr
Feb 22, 4:02 PM CSTWinter Weather AdvisoryFSDLincoln, Lyon7 hr
Feb 22, 4:09 PM CSTWind AdvisoryFSDBon Homme, Charles Mix, Clay, Gregory, Union, Yankton26 hr

Nearby

Winter Storm Watches in Minnesota, 2012Winter Storm Watches in South Dakota, 2012Winter Storm Watches in Iowa, 2012Every winter storm watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.